Alert archive / Utah / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 5, NWS Salt Lake City, UT

May 11, 2008Salt Lake County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 11, 2008, 9:33 PM MDT for Salt Lake County, Utah. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2008, 9:33 PM MDT (03:33 UTC)
Expired
May 11, 2008, 9:50 PM MDT
In force
17 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 93 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 3.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2008-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2008-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4113 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 120334
SVRSLC
UTC035-120400-
/O.NEW.KSLC.SV.W.0005.080512T0333Z-080512T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
933 PM MDT SUN MAY 11 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SALT LAKE COUNTY IN UTAH
WEST VALLEY CITY|1SANDY|1MURRAY|1

* UNTIL 1000 PM MDT

* AT 931 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 
  PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS   
  LOCATED OVER THE SOUTH END OF THE SALT LAKE VALLEY. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HERRIMAN...WEST JORDAN...TAYLORSVILLE...SOUTH SALT LAKE...
  MIDVALE...MAGNA...KEARNS...HOLLADAY AND COTTONWOOD HEIGHTS

DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4045 11203 4049 11214 4075 11213 4072 11176
      4047 11182 4045 11185 4047 11187 4043 11192
      4043 11202
TIME...MOT...LOC 0333Z 173DEG 11KT 4051 11192

$$
1 follow-up statement
000 
WWUS55 KSLC 120350
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
950 PM MDT SUN MAY 11 2008

UTC035-120400-
/O.CAN.KSLC.SV.W.0005.000000T0000Z-080512T0400Z/
SALT LAKE UT-
950 PM MDT SUN MAY 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SALT LAKE COUNTY
IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN CANCELLED.

LAT...LON 4045 11203 4049 11214 4075 11213 4072 11176
      4047 11182 4045 11185 4047 11187 4043 11192
      4043 11202
TIME...MOT...LOC 0350Z 173DEG 11KT 4056 11193

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 5:05 PM MDT, 4 hours 28 minutes earlier.

Area forecast discussion, May 11, 5:05 PM MDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
505 PM MDT SUN MAY 11 2008

.SYNOPSIS...A COLD FRONT WILL PUSH ACROSS NORTHERN UTAH THIS EVENING
AND OVERNIGHT AND ACROSS SOUTHERN UTAH TOMORROW. A MOIST AND
UNSTABLE AIRMASS WILL SPREAD INTO THE AREA BEHIND THE FRONT. A COOL
NORTHERLY FLOW WILL THEN REMAIN OVER THE AREA THROUGH THE MIDDLE OF
THE WEEK BEFORE HIGH PRESSURE MOVES INTO THE AREA FOR NEXT WEEKEND.

&&

.DISCUSSION...UPPER TROUGH OVER THE PACIFIC NORTHWEST WILL CONTINUE
TO MOVE SOUTHEAST TOWARDS UTAH THIS AFTERNOON. SOUTH WINDS HAVE
PICKED UP THIS AFTERNOON...MAINLY ACROSS SOUTHERN UTAH...BUT ARE
EXPECTED TO REMAIN SUB-ADVISORY. THE SURFACE COLD FRONT ASSOCIATED
WITH THIS SYSTEM IS APPROACHING NORTHWEST UTAH AND LOOKS TO PUSH
THROUGH NORTHERN UTAH A BIT FASTER NOW. LATEST MODELS SUGGEST FROPA
THROUGH SLC BEFORE MIDNIGHT. SHOWERS WITH EMBEDDED THUNDERSTORMS
WILL DEVELOP NEAR THE FRONT. HOWEVER...THE MORE INTENSE
PRECIPITATION LOOKS TO LAG THE SURFACE FRONT A BIT AND WILL BE
LOCATED NEAR THE 700MB BAROCLINIC ZONE WHERE STRONGER JET DYNAMICS
AND PVA RESIDE.

SNOW LEVELS WILL LOWER TO 6500-7000FT BY MORNING OVER THE
NORTH...AND DURING THE AFTERNOON HOURS OVER THE SOUTH. AS A
RESULT...EXPECT MOUNTAINS TO SEE ACCUMULATING SNOWFALL WITH A PERIOD
OF HEAVY SNOW. A SNOW ADVISORY HAS BEEN ISSUED FOR THE WASATCH
MOUNTAINS WITH LOW-END ADVISORY ACCUMULATIONS WITH THE MOST INTENSE
PERIOD OF SNOWFALL EXPECTED LATE TONIGHT THROUGH TOMORROW MORNING.
UINTAS AND CENTRAL AND SOUTHERN MOUNTAINS ARE EXPECTED TO SEE
ACCUMULATIONS BELOW ADVISORY CRITERIA AT THIS TIME.

THUNDERSTORM POTENTIAL SHOULD INCREASE TOMORROW AFTERNOON ACROSS
SOUTHERN UTAH AS THE FRONT PUSHES ACROSS THAT AREA. LIFT ASSOCIATED
WITH THE FRONT ALONG WITH SOME SHEAR COULD LEAD TO SOME ORGANIZED
STORMS. OVER THE NORTH...THE AIRMASS DRIES OUT A BIT...BUT COLD POOL
ALOFT WILL MOVE INTO NORTHWEST UTAH BY LATE TOMORROW
AFTERNOON...RESULTING IN SOME INSTABILITY SHOWERS. WHILE THE FRONT
MOVES OUT OF THE AREA LATE TOMORROW AFTERNOON...THE 500MB COLD POOL
WILL CONTINUE TO TRACK SOUTHEAST ACROSS UTAH THROUGH TOMORROW
NIGHT...SO HAVE KEPT POPS IN THROUGH THIS TIME.

A COOL NORTHERLY FLOW WILL PERSIST OVER THE AREA FOR THE MIDDLE PART
OF THE WEEK. A WEAK BRUSH-BY SYSTEM COULD BRING A CHANCE OF SHOWERS
TO THE NORTHEASTERN ZONES...OTHERWISE EXPECT A PERIOD OF RELATIVELY
QUIET WEATHER TO DEVELOP. A HIGH AMPLITUDE RIDGE IS STILL PROGGED TO
SLOWLY SHIFT EAST INTO THE GREAT BASIN FOR THE WEEKEND...WITH
TEMPERATURES CLIMBING WELL ABOVE NORMAL.

&&

.AVIATION...SOUTHERLY WINDS WILL FIGHT THE LAKE BREEZE FOR THE NEXT
FEW HOURS BUT SHOULD TURN SOUTHWEST AGAIN JUST AHEAD OF THE COLD
FRONT. THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE KSLC TERMINAL
BETWEEN 03Z AND 06Z THIS EVENING. THERE IS A 30 PERCENT CHANCE THAT
WINDS WILL STAY WEST TO NORTHWEST AHEAD OF THE FRONT. WINDS WILL
TURN TO THE NORTHWEST BEHIND THE COLD FRONT WITH POTENTIAL FOR IFR
CONDITIONS DUE TO LOWERING CEILINGS AND RAIN SHOWERS.

&&

.FIRE WEATHER...RED FLAG WARNINGS REMAIN IN EFFECT FOR FIRE WEATHER
ZONES 439 AND 440 BELOW 6500 FT. HOWEVER...THEY HAVE BEEN EXTENDED
UNTIL 11PM FOR ZONE 439 AND UNTIL 4PM MONDAY FOR ZONE 440. STRONG
SOUTHWEST TO WEST WINDS CAN BE EXPECTED AGAIN ACROSS SOUTHERN UTAH
TOMORROW AHEAD OF AND JUST BEHIND AN APPROACHING COLD FRONT.
HOWEVER...RH IS EXPECTED TO RECOVER ABOVE 15 PERCENT IN ZONE 439.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MONDAY FOR
     UTZ007-008.

     RED FLAG WARNING FROM NOON TODAY TO 9 PM THIS EVENING FOR FIRE
     WEATHER ZONES UTZ439-UTZ440.

WY...NONE.

&&

PUBLIC...CHENG
AVIATION...YOUNG
FIRE WEATHER...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, May 11, 4:53 PM MDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
453 PM MDT SUN MAY 11 2008

UTZ001>016-019>021-517-518-WYZ021-121130-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
453 PM MDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH
AND FAR SOUTHWEST WYOMING.

.DAY ONE...THE REST OF TODAY AND TONIGHT

GUSTY WEST TO SOUTHWEST WINDS WILL CONTINUE ACROSS PORTIONS OF THE
OUTLOOK AREA AHEAD OF A COLD FRONT THIS EVENING WITH THE STRONGEST
WINDS ACROSS SOUTHWEST UTAH AND SOUTHWEST WYOMING. GUSTY WINDS FROM
THE NORTHWEST WILL DEVELOP IN THE NORTHWEST DESERTS AND UTAH VALLEY
BEHIND THE FRONT TONIGHT.

THE WINDS COMBINED WITH A DRY AIRMASS WILL CREATE HAZARDOUS FIRE
WEATHER CONDITIONS IN PORTIONS OF FAR SOUTHERN UTAH THROUGH THIS
EVENING.

THE COLD FRONT WILL SPREAD PRECIPITATION ACROSS NORTHWEST UTAH
BEGINNING LATE THIS EVENING BECOMING WIDESPREAD OVERNIGHT.
SIGNIFICANT SNOWFALL IS EXPECTED IN THE WASATCH MOUNTAINS OF
NORTHERN UTAH ABOVE ABOUT 6500 FEET THAT WILL IMPACT TRAVEL ON MAJOR
ROUTES SUCH AS I-80 OVER PARLEYS SUMMIT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD PRECIPITATION WITH HEAVY MOUNTAIN SNOWFALL WILL CONTINUE
OVER NORTHERN PORTIONS OF THE OUTLOOK AREA MONDAY MORNING. THE
PRECIPITATION WILL SPREAD INTO CENTRAL UTAH DURING THE DAY AND
SOUTHERN UTAH LATE MONDAY INTO MONDAY EVENING.

GUSTY WINDS AND DRY AIR WILL CONTINUE TO BRING HAZARDOUS FIRE
WEATHER CONDITIONS TO PORTIONS OF EXTREME SOUTHERN UTAH UNTIL MID
AFTERNOON MONDAY.

ISOLATED SHOWERS AND THUNDERSTORMS WILL LINGER IN EASTERN AND
SOUTHERN UTAH ON TUESDAY. DRY WEATHER WITH A WARMING TREND IS
EXPECTED WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 10:54 PM MDTWind AdvisorySLC26 min
May 11, 11:20 PM MDTHigh Wind WarningSLC7 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.